Wednesday, July 31, 2013

Medication Roulette

Today begins the 2 days of visits to doctors to assess the situation with Thomas. I didn't come away from my phone calls with them with a sense of...I don't know...I just didn't like what was said. Today's visit is with the man who manages Thomas' meds.
Since he's exhibiting symptoms again, everyone has asked, "is he taking his medication?"

and when I said, "yes,"

they came back with, "are you SURE?"

I stand with him every time he takes them and unless he's a pro at hiding them then he is most definitely taking them. What that leaves us with is the fact that they're no longer doing their job.

I think it will be a tough sell to Thomas to get him to increase his dosage he is currently on since he's already sedated. He's not going to want that to get worse. His meds doc also threw out (and it may as well have been a brick straight at my head) that he might try clozapine.

Clozapine, considered "the big guns" in schizophrenia treatment is a scary option and these big guns come with a high price to be paid in side effects. Here is a list from Drugs.com:
-----------------

SERIOUS AND SOMETIMES FATAL INFECTIONS MAY OCCUR DURING TREATMENT WITH CLOZAPINE.

Call your doctor right away if you have signs of infection such as:
sudden weakness or ill feeling;
fever, chills, sore throat; or
mouth sores, red or swollen gums, and trouble swallowing.

Stop using clozapine and call your doctor at once if you have:
-skin rash, easy bruising or bleeding, severe tingling, numbness, pain, muscle weakness;
-headache with chest pain and severe dizziness, fainting, fast or
-pounding heartbeats;
-sudden cough, wheezing, rapid breathing, coughing up blood;
-seizure (black-out or convulsions);
-a light-headed feeling, like you might pass out;
-feeling short of breath (even while lying down or with mild exertion), swelling in your hands or feet;
-very stiff (rigid) muscles, high fever, sweating, confusion, fast or uneven heartbeats, tremors;
-tight feeling in your neck or jaw, twitching or uncontrollable
-movements of your eyes, lips, tongue, face, arms, or legs;
-little or no urinating;
-high blood sugar (increased thirst, increased urination, hunger, fruity breath odor, dry skin, weight loss);
-nausea, upper stomach pain, itching, loss of appetite, dark urine,
clay-colored stools, jaundice (yellowing of the skin or eyes);
-or slow heart rate, weak pulse, slow breathing (breathing may stop).

Common side effects may include:
weight gain;
constipation;
dry mouth,
blurred vision;
drooling, especially at night; or
drowsiness, dizziness, spinning sensation.
----------------
It is that risk of fatal infections that is the hallmark of this drug and it requires that the consumer get blood tests once a month to make sure that the body is producing enough white blood cells among other things.

Needless to say, I am not the least bit happy about the potential use of this drug because of those side effects. I'm not going to lie, I want Thomas treated and mentally healthy but at what price??? When he first started his medication he is on now, the sedation (to watch) was heartbreaking and for him to live it, it was miserable and downright unfair. I am not anti-medication but at the same time I'll be the first to say that the treatments for this illness border on barbaric on a bad day and are seriously annoying on a good one.

So this afternoon we'll see the meds doc and decide which course to take. In a perfect world and if I had it my way, I'd increase the medication he is already on and help him ride out the sedation in the hopes that he returns to the level of health when he was at his best a couple weeks ago and I would add in an anti-depressant which Thomas is requesting.

I am not a doctor though, this is not my body and mind and I don't have to live with the effects. I am merely a bystander in this most cruel game of medication roulette.

No comments:

Post a Comment

My Most Popular Posts...

Follow my posts by Email:

Follow Me On Twitter